Virginia, 2019

Hail and Damaging Winds in Virginia, June 27, 2019

June 27, 2019 · NWS LWX · 9 events in 5 counties and zones

Relatively high low level moisture and surface instability combined with local terrain |circulations to generate a few pulse severe thunderstorms during the afternoon and evening hours of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Relatively high low level moisture and surface instability combined with local terrain |circulations to generate a few pulse severe thunderstorms during the afternoon and evening hours of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:03 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 27, 9:03 AM EST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1003 AM EDT Thu Jun 27 2019

.SYNOPSIS...
High pressure will remain overhead through Friday before moving
offshore Saturday. A cold front will pass through Sunday into
Sunday evening before high pressure returns for Monday. High
pressure will move offshore for the middle portion of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface high pressure will be moving overhead today while the
mid level ridge axis approaches from the west. Thus there will
be slightly better moisture/instability in the southwestern
portion of the CWA, which will see a slightly better chance of a
pop-up shower or storm. However, terrain circulations could
help initiate convection just about anywhere over the mountains.
To the east, subsidence should win out. There already have
been a couple of patches of enhanced cumulus migrating from the
Potomac Highlands toward the Blue Ridge, so the atmosphere does
contain a few unstable slices. However, the 12Z LWX RAOB also
indicates a capping inversion near 600 mb. Believe that
orographics will be necessary to overcome this cap.

Expect high temperatures similar to a couple degrees hotter
than Wednesday...meaning lower 90s in many locations. Heat
indices may push into the mid to upper 90s across southern parts
of the CWA, where dew points will be a little higher.

Any convection will collapse quickly with sunset. Patchy river
valley fog will be possible again. It will be warm and muggy
with lows in the 60s to around 70, with mid 70s in the urban
centers.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The surface ridge will move to the east Friday, while the 850 mb
high moves near the Outer Banks. This will lead to a bit more
southwesterly flow, and temperatures and humidity will creep up
a bit more. Highs will be in the lower to mid 90s, and the heat
index may locally top 100 in the I-95 corridor (though still
looks to be under advisory criteria). Instability will be more
evenly distributed with only weak capping in place. There likely
won't be any large scale triggers, so expect the highest chance
of pop-up showers and storms to be over the mountains. Some of
these could drift to the east later in the afternoon, or sea-
breeze collisions could also initiate convection. Regardless,
we're only looking at small/brief areal coverage, though any
stronger storm could have gusty outflow. Would expect another
strong diurnal trend, with the overnight hours being dry but
muggy.

Low pressure will be moving into New England on Saturday ahead
of a closed upper low moving southeast from Hudson Bay. However,
other than gradually falling heights, it doesn't appear there
will be any large-scale ascent over our area during the day. In
addition, low level flow will be westerly, which also might help
cap convection. So while a pop-up storm can't be completely
ruled out, much of the day may turn out dry. Convection which
develops over Pennsylvania (better forcing) may ride the
northwest flow aloft and reach our area during the late
afternoon or evening. The surface cold front may approach late
at night, and it could have a few showers along it as well. It's
possible Saturday could turn out to be the hottest day of the
stretch (or at least be similar to Friday), but the westerly
winds may help lower dew points a bit, so am still not expecting
heat indices much above 100.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A cold front will pass through Sunday afternoon into Sunday
evening. Hot and humid conditions are expected ahead of the
front, so there will be the chance for a few showers and
thunderstorms both ahead of and with the frontal passage.
Moderate instability along with moderate shear profiles suggest
that stronger to perhaps even severe thunderstorms are possible,
but confidence is low at this time due to a downsloping
westerly component to the low- level flow.

High pressure will briefly build overhead for Monday behind the
cold front. There is still some uncertainty with guidance as to
how strong the high will be. If the high is weaker, then it
will slide offshore quicker and a return flow will lead to more
humid condtions along with the chance for thunderstorms.
However, if the high is a bit stronger then it will remain in
place for a bit longer before sliding offshore. This would bring
dry and less humid conditions. For now, the forecast will lean
toward the second scenario given the fact that ensemble guidance
is in good agreement with anomalously low heights off the New
England Coast (which would increase confluence aloft overhead).

The high will move offshore Tuesday through Wednesday and a
return flow will allow for humidity to return during those days.
An upper-level ridge will remain centered to our southwest, so a
northwest flow aloft is expected. The increased humidity along
with a northwest flow aloft will lead to chances of showers and
thunderstorms both days. However, it does appear that much of
the time both days will be dry.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
High pressure will progress over the region today then move
offshore Friday and Saturday. VFR conditions and light winds
will prevail much of the time. Any concerns will revolve around
morning fog and isolated to widely-scattered thunderstorms.
There's a little better chance of both Friday than today, mainly
at MRB and CHO. A front will be approaching from the north late
Saturday, so there will be another chance of thunderstorms,
although coverage is uncertain at this time -- but certainly
not widespread.

A cold front will bring the chance for showers and thunderstorms
Sunday afternoon and evening. Dry conditions are most likely
Monday before a return of humidity increases the chances for
afternoon and evening showers and thunderstorms Tuesday and
Wednesday.

&&

.MARINE...
High pressure will move overhead today and offshore Friday.
Expect light winds today, with prominent diurnal/onshore
direction this afternoon. Winds will be a bit more southwesterly
Friday, but there still could be afternoon onshore flow. As low
pressure moves into New England Saturday, the gradient will
tighten and westerly flow will increase. It may come close to
SCA conditions, mainly on the narrower waters (and nearshore)
across the northern Bay and upper Tidal Potomac. While a stray
storm can't be ruled out Friday and Saturday, most of the
activity should stay over land.

There is a chance for thunderstorms Sunday through Sunday
evening, and some of those storms may produce gusty winds.

A cold front will pass through the waters Sunday afternoon into
Sunday evening. A north to northwest flow behind the boundary is
expected and a Small Craft Advisory will likely be needed for
at least portions of the waters into Monday.

High pressure will build overhead later Monday before moving
offshore during the middle portion of next week. Winds should
remain below SCA criteria for most of the time.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...ADS/HTS
SHORT TERM...ADS
LONG TERM...BJL
AVIATION...BJL/ADS
MARINE...BJL/ADS
Hazardous weather outlook, Jun 27, 4:20 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
520 AM EDT Thu Jun 27 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
520 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
520 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 142 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Augusta

When
June 27, 1:35 PM EST
Where
Augusta County, 0.54 mi E of Lofton
Measured
1 in hail
Reported by
Public
Coordinates
37.950, -79.170

Hail up to the size of quarters (1.0 in diameter) was reported.

Hail, Fairfax

When
June 27, 3:52 PM EST
Where
Fairfax County, Sunset Hills
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.950, -77.350

Hail up to the size of nickels (0.88 in diameter) was reported.

Thunderstorm Wind, Fairfax

When
June 27, 4:12 PM EST
Where
Fairfax County, 2.14 mi SSW of Sunset Hills
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.920, -77.360

A tree was blown down near the intersection of Steeplechase and Riders Roads.

Thunderstorm Wind, Clarke

When
June 27, 4:39 PM EST
Where
Clarke County, 3.01 mi ENE of Berryville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.170, -77.920

Several trees were blown down in the 3100 block of Shepherds Mill Road.

Thunderstorm Wind, Clarke

When
June 27, 4:56 PM EST
Where
Clarke County, 4.35 mi E of Briggs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.090, -77.940

Several trees were blown down in the 2300 block of River Road.

Hail, Fairfax

When
June 27, 5:01 PM EST
Where
Fairfax County, 0.69 mi N of Laurel Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.780, -77.150

Hail up to the size of quarters (1.0 in diameter) was reported.

Thunderstorm Wind, Fairfax

When
June 27, 5:25 PM EST
Where
Fairfax County, 1.38 mi N of Engleside
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.750, -77.150

A tree was blown down on Old Telegraph Road near Piney Run Drive.

Thunderstorm Wind, Fauquier

When
June 27, 6:07 PM EST
Where
Fauquier County, 2.07 mi N of Hume
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.860, -78.000

A tree was blown down near Leeds Manor Road and Stillhouse Road.

Thunderstorm Wind, Shenandoah

When
June 27, 6:48 PM EST
Where
Shenandoah County, 0.88 mi NE of Dilbeck
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
38.910, -78.360

Large tree limbs were blown down blocking Fort Valley Road near Spring Mountain Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834302, 834303, 834306, 834307, 834309, 834304, 834310, 834311, 834312.